HEMORR₂HAGES Bleeding Risk Score Calculator – Anticoagulation in Atrial Fibrillation
Bleeding Risk Assessment
Select each clinical factor present. Previous bleeding contributes 2 points; all other factors contribute 1 point.
The incidence figures are from the original warfarin-treated derivation cohort and are not individualized contemporary estimates, particularly for patients receiving direct oral anticoagulants.
About the HEMORR₂HAGES Score
HEMORR₂HAGES is a clinical bleeding-risk classification developed for patients with atrial fibrillation. It combines 11 clinical risk factors. Each factor contributes 1 point, except previous bleeding, which contributes 2 points. The total score ranges from 0 to 12.
Variables and points
| Risk factor | Points |
|---|---|
| Hepatic or renal disease | 1 |
| Ethanol abuse | 1 |
| Malignancy | 1 |
| Older age (>75 years) | 1 |
| Reduced platelet count or function | 1 |
| Rebleeding risk / previous bleeding | 2 |
| Hypertension (uncontrolled) | 1 |
| Anemia | 1 |
| Genetic factors (CYP2C9) | 1 |
| Excessive fall risk | 1 |
| Stroke | 1 |
Risk category and original cohort incidence
| Total score | Category | Major bleeding incidence* |
|---|---|---|
| 0–1 | Low | 1.9–2.5 per 100 patient-years |
| 2–3 | Moderate | 5.3–8.4 per 100 patient-years |
| ≥4 | High | 10.4–12.3 per 100 patient-years |
*The original study reported separate incidence rates: score 0, 1.9; 1, 2.5; 2, 5.3; 3, 8.4; 4, 10.4; and ≥5, 12.3 major bleeding events per 100 patient-years among warfarin-treated patients. Grouping these rates into low/moderate/high categories follows the published classification summary.
Clinical use and limitations
- The original derivation cohort comprised 3,791 Medicare beneficiaries with atrial fibrillation; the reported c-statistic was 0.67 in warfarin-treated patients.
- The score was developed in the warfarin era. Its absolute incidence estimates should not be directly transferred to an individual patient or assumed to represent risk with contemporary DOAC therapy.
- The genetic component refers to CYP2C9 variants; routine genetic testing is not implied by this calculator. If status is unknown, do not assume the factor is absent when the clinical question requires a complete assessment.
- The original report does not provide detailed operational thresholds for every broad criterion (for example, anemia, hepatic/renal disease, or excessive fall risk). Apply clinical definitions and documentation consistently.
References
https://doi.org/10.1016/j.ahj.2005.04.017
NCBI Bookshelf: NBK534143
https://doi.org/10.1016/j.jacc.2023.08.017
Clinical notes
Document key findings and keep a structured record for your own reference.
My notes
Review, edit, or remove notes saved in this browser.
Report an issue
Your feedback helps us improve the reliability and usability of this clinical tool.